It has been two years now and still no official diagnosis. It could be Lupus, RA or something else. I was placed on Plaquenil and worked for about a year. Since September I have had a joint related painful flare that was not being aided by NSAIS. My rheumie put me on low dose prednisone and last December decided to lower my Plaquenil to 200 mg. a day and added Methotrexate.
A little over two weeks ago I went up to 12.5 mg. Well, the incredible fatigue, weakness, now lightheadedness, and headaches were too much. My doctor wanted me to go down to 7.5 mg. tomorrow.
Today, I have been lightheaded and so incredibly tired this weak. Is this really worth it for a disease that has no name? I'm reading about the other DMARDs and they sound similiar if not worse.
I'm sorry to rant, I'm just scared and frustrated with this process. I'm 35 and some days I feel 80. I just don't know if I can tolerate these medications. Has anybody had similar experiences? Any advice would be greatly appreciatedd. Thank you!
Angie, I feel your frustration. I have been diagnosed with Lupus. I am sooo fatiqued every day. All I can do is barely go to work come home and collapse. I am not on medication right now but have an appt. with a rheumatologist who will give me medication. One he mentioned was Plaquenil. The biggest complaint I have heard is that it makes you gain weight. Did you experience this? I hope they give you a definite diagnosis soon. Let us know.
ANGIE: I know little about Methotrexate, other than its side effects, which I just reread. The one that most jumped out: joint pain. Of course, nausea, etc. Any possibility in your mind that side effects are on the rise?
Reading your post, I sense you're concerned about such a strong drug without a definitive Dx. Do you respect your rheumie? Is he/she the only rheumie you've seen to date? Forgive me, but I forget which test results landed you in the "UCTD" group & how attuned you & rheumie are... Bye, with hugs, Vee
SOPHIE: I believe weight gain is NOT associated with Plaquenil, while it IS associated with STEROIDS. Plaquenil is the "drug of choice" in subacute patients (meaning without "major organ involvement"). It's considered a pretty safe drug, while steroids aren't... meaning, you're lucky if you require nothing stronger than Plaquenil. Your rheumie can explain much better. You should prepare questions to ask during your appt. Take good care, Vee
My personal experience with MTX (methotrexate) was not a good one. It did effect my joints by making them feel swollen and puffy on the inside and very stiff. I also had a reaction to it that involved my liver, it made my enzymes rise. That made me so much more fatigued and almost unable to function. At the time I was taking it with plaquenil and it was a miracle for a while until I reacted to it. Once off the MTX I started feeling better and just took theh plaquenil with no weight gain problems.
Sophie - Plaquenil did not make me gain weight. I wish it still worked for me. You should see some results in 3 to 4 months. Good luck!
This is my third rheumatologist and I really like and trust her. The first two were quick to determine what I had. The first took my rosacea to be a malar rash. With that I would have met 4 criteria. The second thought I had primary Sjogrens and not Lupus. The one I have now has decided on a wait and see approach, just trying to treat the symptoms. Recently I have experienced red and hot joint issues in my hands and pain in the bottoms of my feet which may point to RA. Who knows. She thinks I'm at the beginning of the process and I should get a diagnosis soon.
I think it is just hard not knowing where all this will lead to. Such is life, right?
Sorry to hear that the methotrexate caused such problems for you. I hope the Plaquenil continues to work for you.